Oregon, 2004

Funnel Cloud in Oregon, May 20, 2004

May 20, 2004 · NWS PDT · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 20, 6:50 AM PST, 4 hours 50 minutes earlier.

Area forecast discussion, May 20, 6:50 AM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
750 AM PDT THU MAY 20 2004

.SHORT AND LONG TERM...UPPER LOW PRESSURE SYSTEM CONTINUES TO SPIN
OVER THE PACIFIC NORTHWEST WITH TWO MAIN AREAS OF ROTATION.  THE
STRONGER CENTER OF ROTATION IS OVER NORTHERN CALIFORNIA WHILE A
WEAKER ONE EXISTS OVER SOUTHEAST OREGON/SOUTHWEST IDAHO.  THE COLD
POOL OF AIR ALOFT ASSOCIATED WITH THE UPPER LOW IS CREATING AN
UNSTABLE ATMOSPHERE OVER THE ENTIRE FORECAST AREA.  THERE WERE MANY
THUNDERSTORMS ON WEDNESDAY...THOUGH NONE WERE SEVERE...AND STILL
SOME LEFT OVER SHOWERS OVER THE FORECAST AREA THIS MORNING.  TODAY
THE STABILITY INDICES WILL BE SIMILAR TO WEDNESDAY WITH ABOUT THE
SAME AMOUNT OF MOISTURE AND ABOUT THE SAME AMOUNT OF SUNSHINE.
THEREFORE SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN THIS
AFTERNOON AS DID ON WEDNESDAY...BUT THEY WILL LIKELY REMAIN
NON-SEVERE.  DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE WILL
NEED TO KEEP A CLOSE EYE ON SNOW MOVING OR STATIONARY STORMS FOR
POSSIBLE FLOODING OF SMALL STREAMS AND CREEKS.  THE UPPER LOW WILL
OPEN UP INTO A TROUGH ON FRIDAY AND BEGIN TO MOVE EAST.  HOWEVER THE
ATMOSPHERE WILL CONTINUE TO BE UNSTABLE AS COLD AIR ALOFT WILL
REMAIN OVER THE REGION.  AS A RESULT CAN EXPECT MORE SHOWERS AND
THUNDERSTORMS AGAIN ON FRIDAY.  DUE TO CLOUD COVER HAVE COOLED OFF
TEMPERATURES OVER THE MOUNTAINOUS AREAS TODAY WHILE THE LOWER
ELEVATIONS OF THE COLUMBIA BASIN AND ADJACENT VALLEYS WILL REMAIN
ABOUT THE SAME AS WEDNESDAY.  ON FRIDAY NIGHT AND SATURDAY ANOTHER
UPPER LOW PRESSURE SYSTEM WILL DROP DOWN OUT OF BRITISH COLUMBIA
INTO THE PACIFIC NORTHWEST.  THIS WILL BRING A FRESH SUPPLY OF COLD
AIR ALOFT WITH A LOT OF INSTABILITY.  THIS PATTERN WILL CONTINUE
THROUGH MOST OF THE EXTENDED PERIOD FOR A CONTINUATION OF THE
SHOWERY CONDITIONS WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.  THERE MAY EVEN BE A PERIOD OF STEADY PRECIPITATION
IF THE UPPER LOW BECOMES POSITIONED OVER SOUTHEAST OREGON TO CREATE
A WRAP AROUND FLOW OF MOISTURE INTO THE FORECAST AREA.  RSC.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 75 54 75 / 30 30 20
WALLA WALLA         76 55 76 / 30 30 20
TRI-CITIES          81 54 81 / 20 30 20
YAKIMA              82 55 82 / 30 30 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

88
Hazardous weather outlook, May 20, 4:00 AM PST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU MAY 20 2004

ORZ041>050-WAZ024>030-211200-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
500 AM PDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE CONTINUES TO REMAIN OVER THE PACIFIC
NORTHWEST...WITH PLENTY OF MOISTURE AND INSTABILITY SITUATED OVER
EASTERN OREGON AND WASHINGTON.  SHOWER ACTIVITY WILL ONCE AGAIN
INCREASE ACROSS THE AREA...AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.  MODERATE TO HEAVY RAINS WILL ONCE AGAIN BE
THE PRIMARY THREAT...ESPECIALLY OVER AREAS ALREADY SATURATED FROM
RAINFALL OVER THE PAST COUPLE OF DAYS.  GUSTY WINDS AND SMALL HAIL
WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER WILL CONTINUE ACROSS THE REGION THROUGH MONDAY...AS
THE TROUGH OF LOW PRESSURE REMAINS OVER THE PACIFIC NORTHWEST.
FRIDAY WILL BRING A REPEAT OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA...AND WINDS WILL BEGIN TO INCREASE AS THE NEXT SYSTEM APPROACHES
THE AREA.  THIS SYSTEM WILL MOVE INTO THE REGION FRIDAY NIGHT THROUGH
SUNDAY...BRINGING WINDY CONDITIONS...MORE SHOWERS AND
THUNDERSTORMS...AND COLDER AIR TO THE EASTERN OREGON AND WASHINGTON.
SNOW LEVELS WILL DROP SATURDAY INTO SATURDAY NIGHT TO AROUND 5000
FEET...AND ACCUMULATIONS UP TO AN INCH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wallowa

When
May 20, 11:40 AM PST
Where
Wallowa County, 30 mi E of Enterprise
Reported by
TRAINED SPOTTER
Coordinates
45.580, -117.181 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404091.